Good and RA

I've been on methotrexate for about 6 months now and it seems to be working fairly well. About a month or two ago I noticed that I'm feeling a little naseaus as well as food having a bad taste. Food just doesn't seem enjoyable anymore. I mentioned this to my doctor and she suggested I go on the injection in that it may help both problems. Anyone else have this taste problem with methotrexate?

11 Replies

  • Hi, yes - I taste metal the day I take my MTX but it only lasts that day for me usually.

  • I've recently changed over to injections for the same reasons and I no longer have the sickness. I feel a bit groggy the day of the injection and still find food is not as appetising but generally I'm feeling so much better, so happy not to be taking the dreaded tablets! Good luck!

  • I find the same problems been on Mtx almost 9 months still feeling nauseated, I put up with it or not able to walk. It's not easy. I would like someone else to cook the food as sometimes I can't face my cooking I go for mint and ginger tea. It does not help though.

  • Indira, can I ask how much folic acid you're prescribed? Is it possible it could be increased in an attempt to ease or even rid you of your nausea? Needing to cook meals when feeling as you do mustn't be helping either so do please ask if you're taking enough. Also if you're still on tablets if you could change to injections. Many people find because taken subcutaneously the drug goes directly into the bloodstream & it doesn't affect the tum as tablets do.

  • I never had any trouble with sickness on it. I used to take all of my tablets before bed, I don't know whether that helped as I would sleep through any nausea. Otherwise I would say if a medication isn't working for you, change it. There's no reason why we should be struggling when there's so many options out there. I swapped onto sulfasalazine because the mtx was playing havoc on my hormones. We aren't suppose to just put up with side affects, just be firm.

  • I finally came off pills and injections because of the horrible taste MTX gave me. At first I did t feel nauseous and the bad taste was manageable but after two years of trying both ways and lower doses it became so bad that it affected my mood and I started getting problems at both ends that would last for days.

    I stopped MTX in June 2014 but my sense of taste and smell have never returned fully. Other drugs have the same foul taste effect on me but I haven't had to stay on them for long term. I hope yours isn't as severe as mine was but also worth reading RA Warrior on subject as these side effects come and go for many people. For me having a horrible taste 24/7 was too high a price as it made me so depressed but we are all different in what we can put up with of course

  • Welcome 1962jk. Odd that it's only now that you're feeling nauseous, unless you'd recently had an increase? Anyhow I was on tablets for the first year of MTX being prescribed & have been on injections since, so 5 years now. I've no nausea anymore but I am less interested in food & more tired the day after, otherwise far, far better & I do really well on it. I've only recently needed an increase which was done incrementally from 15mg to 20mg. I've noticed some hair loss going up to 20mg but confident it will ease as it has before.

    Has your Rheumy also discussed folic acid with you? I noticed a further improvement in symptoms when mine was increased from twice a week to 6 times a week.

    I hope you're able to tolerate MTX, it's a good med for many but if you don't please discuss it with your Rheumy, it won't make coping with your disease any better if you're don't feel happy with what you need to take to help you.

  • Yes I can relate to this I've been on mtx for a year now 10 months on tablet and 2months on ink 20mgs I've also been on sulfa for 2years,I was nauseous but changed my frolic acid to 6days a week instead off 1day a week and it has helped

  • Thanks everyone for your reply. I've been on follic 7 days a week since I've been taking the methotrexate. We'll see what happens when I switch to the injections. I just hope to be able to enjoy food again.

  • Just wondering, generally we're advised to not take folic acid on the day we take our MTX (I take 5mg every day except MTX day) & I wondered if taking too much could cause nausea. I found this specifically the section entitled "Can folic acid cause problems". What are your thoughts?

  • Nomoreheels thanks for the link. I will discuss this with my doctor.

You may also like...